MAUDE Adverse Event Report: MEDTRONIC NEUROSURGERY DELTA SHUNT KIT, REGULAR, PERFORMANCE LEVEL 1.5; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS

MEDTRONIC NEUROSURGERY DELTA SHUNT KIT, REGULAR, PERFORMANCE LEVEL 1.5; SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Catalog Number 25132-5
Medical Device Problem Codes Break (1069); Inaccurate Flow Rate (1249)
Health Effect - Clinical Code Therapeutic Response, Decreased (2271)
Date of Event 11/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The returned valve was patent.It met the requirements for siphon, reflux, and leak testing.However, it did not meet the requirements for pressure flow and pre-implantation testing.There was proteinaceous debris observed within the interior and exterior of the valve.Debris within the valve may hold pressure-flow controlling mechanisms open affecting the flow of fluid through the valve.The instructions for use that accompany the device caution that ¿shunt obstruction may occur in any of the components of the shunt system.The system may become occluded internally due to tissue fragments, blood clots, tumor cell aggregates, bacterial colonization, or other debris.¿ approximately 9.5 cm of the ventricular catheter was returned.It met the requirements for patency and leak testing.The peritoneal catheter was returned in two pieces of lengths 9 cm and 88 cm respectively.Proteinaceous debris was observed within the exterior of the catheter and the tear site appears to be jagged.It is unknown how or when this damage occurred.The returned segments were patent and passed leak testing when tested individually.The catheter met all of the requirements for the tensile strength and ultimate elongation tests.The instructions for use that accompany the device cautions that low tear strength is a characteristic of most unreinforced silicone elastomer materials, and that care must be taken with the handling and placement of the silicone elastomer catheter tubing to avoid cuts, nicks, or tears.A review of the manufacturing records showed no anomalies.All valves are 100% tested at the time of manufacture.All catheters are 100% inspected at the time of manufacture.
 
Event or Problem Description
It was reported to medtronic neurosurgery that the device was implanted in (b)(6) 2015.According to the report, it was found that the flow through the device was poor and when checked, it was determined the peritoneal catheter was broken.Reportedly, the system was removed including the broken parts of the catheter.The system was replaced and the patient was well.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
DELTA SHUNT KIT, REGULAR, PERFORMANCE LEVEL 1.5
Common Device Name
SHUNT, CENTRAL NERVOUS SYSTEM AND COMPONENTS
Manufacturer (Section D)
MEDTRONIC NEUROSURGERY
125 cremona drive
goleta CA 93117
MDR Report Key6199679
Report Number2021898-2016-00484
Device Sequence Number623378
Product Code JXG
UDI-Device Identifier00613994803672
UDI-Public00613994803672
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K902783
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2016
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2019
Device Catalogue Number25132-5
Device Lot NumberD61262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/29/2016
Initial Date Received by Manufacturer 11/24/2016
Supplement Date Received by Manufacturer11/24/2016
Initial Report FDA Received Date12/22/2016
Supplement Report FDA Received Date09/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age28 YR